Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS La Crosse, WI

July 30, 2002Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 2002, 7:15 PM CDT for Monroe County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 7:15 PM CDT (00:15 UTC)
Expired
Jul 30, 2002, 8:15 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Monroe County, WI

The radar

The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS53 KARX 310015
SVRLSE
WIC081-310115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 815 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF FORT MC COY...OR ABOUT 
  9 MILES NORTHEAST OF SPARTA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR TOMAH AT 725 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. 
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF YOUR HOME OR BUSINESS.

LAT...LON 4413 9072 4397 9069 4395 9032 4415 9033

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:12 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 30, 4:12 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT TUE JUL 30 2002

MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...RAIN
CHANCES AGAIN WEDNESDAY AND WEDNESDAY NIGHT.  TEMPERATURES ARE ALSO
OF CONCERN.

20Z SURFACE ANALYSIS SHOWS A LOW CENTER ALONG THE NE/IA BORDER
REGION...WITH A COLD FRONT REACHING NORTHEAST THROUGH SOUTHERN MN
AND UP INTO NORTHWEST WI.  AIRMASS AHEAD OF THE FRONT VERY WARM AND
MOIST...AND UNSTABLE.  SATELLITE IMAGERY ALL DAY HAS SHOWN AREA OF
CASTELLANUS CLOUDS FROM NE/IA INTO MN...AND THESE HAVE ERUPTED INTO
THUNDERSTORMS DURING THE PAST FEW HOURS.  WITH STRONG INSTABILITY
IN PLACE...THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM
WATCH.

WITH PERSISTENT WARM ADVECTION AND MOISTURE TRANSPORT FOCUSED INTO
SOUTHERN MN AND WESTERN WI THROUGH TONIGHT...AIDED FURTHER BY LOW
LEVEL JET AND PASSAGE OF RIGHT ENTRANCE REGION OF PASSING UPPER
LEVEL JET STREAK...SHOULD ALL HELP TO FUEL CONTINUED DEVELOPMENT.
PRECIPITABLE WATER IS QUITE HIGH WITH MODELS INDICATING UP TO 1.75
INCHES TONIGHT.  ALSO...WHILE STORMS WILL BE MOVING ALONG EASTWARD
AT A FAIR CLIP...SOME TRAINING MAY RESULT IN LOCALLY HEAVY RAIN
AMOUNTS.  WILL INSERT THIS INTO ZONE WORDING.

ZONAL FLOW REGIME TO DOMINATE THE REGION THROUGH THE WEEK.  A LONG
WAVE TROUGH AMPLIFIES SOMEWHAT OVER CENTRAL CANADA WEDNESDAY...
WHICH TIGHTENS THE FLOW OVER THE EXTREME NORTHERN U.S.  THIS WILL
SEND A FRONT DOWN INTO THE FORECAST AREA AGAIN WEDNESDAY NIGHT.
TREND OF THE PAST FEW MODEL RUNS HAS BEEN FOR SLOWER PROGRESSION OF
WAVES THROUGH THE ZONAL FLOW...AND HAVE MAINTAINED THIS TREND.

IN EXTENDED PERIOD...FAIRLY GOOD CONFIDENCE WITH MODELS IN PRETTY
GOOD AGREEMENT.  MRF FASTER THAN ECMWF/UKMET BY SATURDAY...AND HAVE
GONE WITH SLOWER SOLUTION FOR NOW.

.LSE...NONE.

MW

In the hours before

Local storm report, Jul 30, 5:30 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    BYRON                     MN   65 MPH WIND GUST
07/30/02   OLMSTED                        MEASURED WIND GUST REPORTED
                                          BY SPOTTER

0523 PM    ROCHESTER 3 W             MN   71 MPH WIND GUST
07/30/02   OLMSTED                        MEASURED WIND GUST REPORTED
                                          BY SPOTTER

MW
Local storm report, Jul 30, 5:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ROCHESTER 5 N             MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTER IN
                                          NORTH ROCHESTER

0531 PM    BUFFALO CITY              WI   .88 INCH HAIL
07/30/02   BUFFALO                        REPORTED BY EMERGENCY
                                          MANAGEMENT

0536 PM    EYOTA                     MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTERS

0538 PM    GILMAN                    WI   1.75 INCH HAIL
07/30/02   TAYLOR                         REPORTED BY SHERIFF
                                          DEPUTIES

0542 PM    MANTORVILLE               MN   .75 INCH HAIL
07/30/02   DODGE                          REPORTED BY SPOTTERS

MW
Local storm report, Jul 30, 5:48 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ROCHESTER 5 N             MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTER IN
                                          NORTH ROCHESTER

0531 PM    BUFFALO CITY              WI   .88 INCH HAIL
07/30/02   BUFFALO                        REPORTED BY EMERGENCY
                                          MANAGEMENT

0536 PM    EYOTA                     MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTERS

0538 PM    GILMAN                    WI   1.75 INCH HAIL
07/30/02   TAYLOR                         REPORTED BY SHERIFF
                                          DEPUTIES

0542 PM    MANTORVILLE               MN   .75 INCH HAIL
07/30/02   DODGE                          REPORTED BY SPOTTERS

MW
Local storm report, Jul 30, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    1 N CHATFIELD             MN   WIND DAMAGE
07/30/02   OLMSTED                        36 INCH DIAMETER
                                          TREE DOWN ON CAR

0553 PM    4 W LEWISTON              MN   62 MPH WIND GUST
07/30/02   WINONA                         MEASURED WIND GUST BY
                                          SPOTTER

0603 PM    WHALEN                    MN   65 MPH WIND GUST
07/30/02   FILLMORE                       REPORTED BY SPOTTER

0635 PM    1 SE OWEN                 WI   TORNADO
07/30/02   CLARK                          REPORTED BY FIRE DEPT

MW
Local storm report, Jul 30, 6:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    5 W UNITY                 WI   TORNADO
07/30/02   CLARK                          REPORTED ON THE GROUND BY
                                          SPOTTERS

0645 PM    OWEN                      WI   80 MPH WIND GUST
07/30/02   CLARK                          REPORTED BY SPOTTERS

0647 PM    ABBOTSFORD                WI   70 MPH WIND GUST
07/30/02   CLARK                          REPORTED BY SPOTTERS

MW
Local storm report, Jul 30, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    LA CROSSE                 WI   WIND DAMAGE
07/30/02   LA CROSSE                      POWER LINES DOWN REPORTED
                                          BY SHERIFFS OFFICE

0640 PM    OWEN                      WI   WIND DAMAGE
07/30/02   CLARK                          TREES DOWN AND HOMES
                                          DAMAGED. TIME APPROX

0650 PM    ABOTTSFORD                WI   WIND DAMAGE
07/30/02   CLARK                          TREES AND POWER LINES DOWN
                                          AND SOME BUILDING DAMAGE
                                          REPORTED BY SHERIFFS
                                          OFFICE. TIME APPROX

0651 PM    WEST SALEM                WI   WIND DAMAGE
07/30/02   LA CROSSE                      POWER LINES DOWN REPORTED
                                          BY SHERIFFS OFFICE

0700 PM    5 S GENOA                 WI   WIND DAMAGE
07/30/02   VERNON                         3 OR 4 TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

MW

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.